Hail, Fond du Lac
- When
- August 16, 1:30 PM CST
- Where
- Fond du Lac County, Ladoga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.720, -88.680
A slow moving low pressure area within a very moist airmass resulted in rounds of heavy rainfall and flash flooding. More specifically, a prolonged period of heavy rainfall over northern Jefferson County, far southern Dodge County, and northeast Dane County resulted in 4 to 8 inches of rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A slow moving low pressure area within a very moist airmass resulted in rounds of heavy rainfall and flash flooding. More specifically, a prolonged period of heavy rainfall over northern Jefferson County, far southern Dodge County, and northeast Dane County resulted in 4 to 8 inches of rain and flash flooding. The cities of Watertown and Waterloo experienced the worst of the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 16, 11:09 AM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1209 PM CDT Thu Aug 16 2018 .UPDATE...MLCAPE values up to 1500 j/kg though shear is near nil. Low level flow weak, so again main concern looks to be pockets of heavier rainfall with any showers/storms that form this afternoon into early this evening. PC && .AVIATION(18Z TAFS)...Ceilings and vsbys have shown marked improvement from earlier to MVFR levels. Expecting scattered to numerous shra/tsra to take shape across sc WI this afternoon with less coverage in the east. Light wind regime still in place overnight so have some pockets of IFR vsbys. Some areas may get a little lower in sc WI. Not too different of a setup from last night. Once again, expect improvement through Friday morning. Any precip on Friday looks to be more spotty. PC && .PREV DISCUSSION... (Issued 943 AM CDT Thu Aug 16 2018) UPDATE...Visibilities have improved so advisory was let go naturally at 14z. Expecting further shra/tsra development this afternoon with further build up of MLCAPE. Already seeing some pretty decent values out there. Shear and mid level lapse rates not looking impressive so expect more of the same of what we saw yesterday. Precipitable water values pushing 2 inches and overall flow is weak so expect pockets of heavy rainfall. LCL values on the low side plus higher sfc/3km CAPE values suggests any low level boundary interactions could result in the observing of small funnels, in again a similar fashion to yesterday. Better PVA/shear associated with the mid level wave to our southwest should focus more organized storms to our south across IL into the evening hours. PC MARINE...Winds and wave action look well below small craft criteria. Will continue to keep an eye on how things evolve for the system early next week and how it will impact conditions across the lake. PC PREV DISCUSSION... (Issued 704 AM CDT Thu Aug 16 2018) UPDATE... Light showers developed early this morning in response to very weak vorticity advection with a weak shortwave trough moving through. These are isolated, light, short-lived, and drifting to the west. It's hard to tell how much the dense fog is expanding this morning. Webcams remain quite clear, so the fog is not really widespread. No change to the Dense Fog Advisory. AVIATION(12Z TAFS)... MVFR and IFR/LIFR ceilings and visibility are sporadic across southern WI this morning. There are transient areas of dense fog. Look for improving conditions by mid morning. Expect scattered showers and thunderstorms again today, with a little more coverage than yesterday. Fog is expected again tonight. PREV DISCUSSION... (Issued 509 AM CDT Thu Aug 16 2018) UPDATE... A Dense Fog Advisory is in effect for portions of south central and southeast Wisconsin until 9 am. Satellite imagery, specifically the GOES 16 Nighttime Microphysics RGB scheme, shows a growing area of fog across most of south central Wisconsin early this morning. Surface observations and web cams confirm the areas of dense fog. The fog is transient, so motorists should be prepared to encounter sudden reduced visibility during the morning commute. We may need to add more counties as the morning goes on. Right now, some mid level clouds are helping to keep the fog less dense over areas like Jefferson and Dodge Counties. PREV DISCUSSION... (Issued 335 AM CDT THU AUG 16 2018) TODAY AND TONIGHT...Forecast Confidence - Medium. There is patchy fog across most of southern WI early this morning, and a few locations recently developed dense fog. High clouds are starting to clear out of southwest WI, so there is concern for more widespread, dense fog. Will continue to monitor and issue a dense fog advisory if the fog continues to expand. A very weak shortwave trough will gradually cross southeast WI this morning. this is the feature that brings a slight chance for showers and maybe a rumble of thunder to eastern WI. A stronger shortwave trough will slide across Iowa this morning and through northern IL and southern WI this afternoon into Friday. This is the main weather- maker for today. Expect scattered showers and thunderstorms this afternoon and tonight. Similar to yesterday, instability is decent with CAPE values around 1500 j/kg but shear is weak, so no severe weather risk. Precipitable water values are around 1.75 inches. Thunderstorm coverage should be higher today than yesterday, although still not everyone will get beneficial rainfall. The slow movement and high efficiency of the showers this afternoon may cause brief ponding of water in low-lying areas, but flooding is not a concern. Temperatures are tricky today as there should be some morning sunshine and then increasing afternoon clouds. Models are cooler than yesterday, but conditions should end up being similar to yesterday, so went more with persistence rather than model guidance for the max temps. FRIDAY THROUGH SATURDAY...Forecast Confidence - Medium to High. Slightly slower movement of passing mid-level trof and potential for mid-level deformation over southeast WI Friday morning will result in the chance for -shra lingering over the area. The threat will diminish through the morning as the synoptic lift moves farther to the southeast. However no significant drop in humidity is expected. Dewpoints, possibly aided by evapotranspiration, should return to the mid to upper 60s. The morning clouds should thin and partially clear allowing Cape to increase to 1-2K joules. Weak low pressure trof and convergence may add just enough lift to produce a few storms Friday afternoon. These would be slow movers and result in heavy downpours. Any storm activity will wane in the late aftn/early eve with insolation loss. High low level humidity and light boundary layer winds should produce at least patchy fog later Friday night across the area. Need to add a slight chance for a t-storm in some inland areas on Saturday due to lingering low pressure trof and associated weak convergence. Atmosphere will return to unstable conditions in the afternoon with SBCape again flirting with 1K joules. However most of the day will be dry. EXTENDED PERIOD... SATURDAY NIGHT THROUGH THURSDAY...Forecast Confidence - High trending to Low to Medium. A sprawling high pressure ridge will result in mostly dry and seasonal conditions continuing through the later half of the weekend. Temperatures will remain warm and seasonal with a light easterly wind resulting in slight afternoon cooling by Lake Michigan. The weekly zonal flow over the upper Midwest and Plains will yield to an amplifying short wave trof moving in from the west later in the weekend. This short wave will remain progressive due to a secondary wave pushing into the Pacific Northwest. Medium range models continue to diverge on the strength and track of this system from Sunday night into the Tuesday time period. ECMWF/NH Canadian solutions remain consistent in showing deeper and more northern track of this wave which carries low pressure across southern WI or northern IL Monday afternoon and evening. GFS remains much weaker and much farther south. GFS ensembles continue to quite a bit of variability. However a few members agree with stronger, northern solution from other guidance. WPC not even using GFS in its blended guidance with the greatest confidence in the ECMWF ensemble mean. Hence looking at a greater likelihood for showers and a few storms returning Monday afternoon and night. Following ECMWF blended solution, better instability and severe weather threat should remain south of WI. CIPS Severe Probability Analog has less than 10% probability in southern WI. This stronger solution would also likely usher in period of cooler, less humid conditions for mid- week. Following the ECMWF/Canadian solutions, high pressure and quiet conditions should settle in along with the cooler conditions through the end of the extended period. AVIATION(09Z TAFS)...MVFR and IFR ceilings and visibility are developing sporadically across southern WI early this morning. Expect visibility to continue to drop in south central WI where skies are clearing and had rain yesterday. Look for improving conditions by mid morning. Expect scattered showers and thunderstorms again today, with a little more coverage than yesterday. Fog is expected again tonight. MARINE...Northerly winds developing tonight and a long fetch will bring wave height up to 2 feet in the nearshore waters by Friday, but winds and waves will remain below advisory criteria. Light, onshore winds will persist through the weekend. A stronger storm system may affect the region early next week, but exact details remain unclear at this time. It's possible that winds and/or waves may exceed Small Craft Advisory levels with this system. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Today/Tonight and Aviation/Marine...Cronce Friday THROUGH Wednesday...MBK
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 906 AM CDT Thu Aug 16 2018 WIZ046-047-051-052-056>060-062>072-171415- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 906 AM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon, with the chance for storms continuing tonight. Heavy rainfall will accompany some of the storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are small chances for thunderstorms Friday afternoon and again Saturday afternoon. Thunderstorms are likely on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-171415- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 906 AM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...This Afternoon and Tonight There are small chances for thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are small chances for thunderstorms Friday afternoon, with a better chance next Monday and Monday night. Winds and waves may reach Small Craft Advisory levels next Monday night and Tuesday. Collar www.weather.gov/mkx
The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
4 flash flood, 2 flood, 1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Several large trees down.
Flash flooding of streets in Milton. 4 vehicles stalled in deep water on Arthur Dr. near St. Mary's St. A portion of Madison Rd. was closed due to high water.
Heavy rainfall in a construction zone resulted in a flooded I-43 at Green Tree Rd. on two separate occasions during the morning hours. Both lanes of I-43 were closed in both instances. Before the first closing, 6 vehicles were stranded in deep water and four occupants of the vehicles had to be rescued by the fire department.
Approximately 100 911 calls related to flash flooding in Watertown. Numerous streets in Watertown flooded and closed. Some neighborhoods completely flooded with streets, yards, and driveways filled with water. Basement flooding common. A portion of Jefferson Rd. washed out at the bridge where a creek flows into the nearby Rock River. Other road damage or washouts as well. Three vehicle water rescues involving 4 citizens performed by the fire department. A section of track ballast was washed away compromising the railroad ties and tracks. The flooding caused a sanitary sewer overflow/bypass around 10 AM. Additional street flooding and basement flooding in Waterloo, Ixonia, and northern Jefferson County with some city streets and county roads closed and damaged. Overall, 93 homes sustained affected damage and 66 homes with minor damage. 5 businesses also sustained minor damage.
Approximately 100 911 calls related to flash flooding in Watertown. Numerous streets in Watertown flooded and closed. Some neighborhoods completely flooded with streets, yards, and driveways filled with water. Basement flooding common. Three vehicle water rescues involving 4 citizens performed by the fire department. Railroad tracks compromised by soil erosion underneath the tracks. The flooding caused a sanitary sewer overflow/bypass around 10 AM. Lowland flooding in rural areas of far southern Dodge County.
Flash flooding of some streets in Marshall. Schlimgen Rd. near the Deansville State Wildlife Area was closed due to flooding.
Flooded roads, yards, fields, and basements continued the remainder of the day with some improvement after 5 to 8 inches of rain. The cities of Watertown and Waterloo were most impacted by the flood waters. The Rock River in Watertown briefly reached minor flood stage from 11:10 AM CST to 12:00 PM CST. Lowland areas and parks near the Rock River were flooded throughout northern Jefferson County.
Flooded roads, yards, fields, and basements continued the remainder of the day with some improvement after 5 to 8 inches of rain. The city of Watertown was most impacted by the flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773547, 773548, 773565, 773568, 775179, 775180, 775181, 775350, 775352.